North Carolina, 2021Rip Current in North Carolina, June 8, 2021
June 8, 2021 · NWS ILM · 1 event in 1 county or zone
A rip current caused a fatality at Holden Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rip current caused a fatality at Holden Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 8, 2:37 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 8, 2:37 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
337 PM EDT Tue Jun 8 2021
.SYNOPSIS...
A warm and humid air mass will continue through the week with
mainly afternoon to early evening showers and thunderstorms. A
cold front will drop in from the north over the weekend, moving
south of the area by Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Moisture will remain plentiful through the period under modest
ridging aloft as Bermuda High Pressure remains entrenched
offshore. Convection will remain in place mostly on a diurnal
cycle with the exception of overnight Wednesday when some
guidance is liking a MCS type feature moving across from the
north and northwest. Temperature guidance has been running a
little cool for lows almost certainly due to the moisture and
adjusted accordingly. Highs Wednesday will be in the middle to
upper 80s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Warm and humid conditions continue Thursday and Friday due to
offshore Bermuda High. Batch of rain, with possibly isolated
thunderstorms, looks to drop down from the north early Thursday
morning across SE NC, aided by a surface trough and weak upper
level impulses. Following that, plenty of instability available
both Thursday and Friday for scattered thunderstorms to develop,
with very little shear preventing severe concerns. As an upper
level trough and associated surface front approaches from the
north late Friday, bulk of precip is expected to be north of the
area midday where best support will be, but scattered afternoon
convection still possible, especially into the evening as
trough and front drop southward. High temps both days around 90,
with dewpoints in the low 70s on Friday pushing heat indices
into upper 90s. Low temps both nights in the low 70s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weak front drops down from the north on Saturday as 500mb
trough moves across. Instability doesn't look as good on
Saturday as previous days, but pretty high precipitable water
values remain and could see scattered moderate showers with
isolated thunderstorms Saturday. High temps in the upper 80s.
Low pressure looks to develop off the Carolinas coastline
Saturday night, slowly moving off to the northeast Sunday into
Monday. Could see showers linger through Sunday and Sunday
night, particularly near the coast, before low moves away from
the area. Mid level dry air moves in late weekend through early
next week. High temps forecasted in the mid to upper 80s with
lows in the upper 60s.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A decent amount of coverage of convection this afternoon,
focused inland early, and affecting the coastal terminals by mid
to late afternoon. Heavy downpours possible due to high PWATs.
Tonight, convection will wane, with a MVFR ceiling possible.
More of the same on Wednesday.
Extended
Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms this period, and with patchy
fog and stratus in early mornings.
&&
.MARINE...
Through Wednesday Night...Summertime pattern in full swing
through the period as Bermuda High Pressure remains offshore.
Winds will maintain a southerly component of 10-15 knots and be
enhanced near the coast by the sea breeze acceleration. Speeds
may increase late to the higher end of the range with an
enhanced low level jet. Significant seas will be 2-3 feet.
Thursday through Sunday...Southwest winds around 15 kts
Thursday around offshore Bermuda high pressure will strengthen
to 15-20 kts Friday afternoon through Friday night as pressure
gradient tightens ahead of an approaching front. Seas 3 to 4 ft
Thursday increase to 4 to 5 ft Friday afternoon and night. Weak
surface front expected to drop from the north on Saturday, with
a low pressure system developing off the coast Saturday night
and moving off to the northeast by Sunday night. Winds turn from
westerly early Saturday to northerly by Saturday night. 10-15
kt NNE winds Saturday night through Sunday. Seas 3 to 4 ft
forecasted for Saturday and Sunday. A 1-2 ft SE swell in the
background Thursday through Sunday, with a southerly wind wave
dominating. Chance of scattered rain and thunderstorms most of
the forecast period between Thursday and Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...43
MARINE...SHK/VAO
Hazardous weather outlook, Jun 8, 2:30 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
330 PM EDT Tue Jun 8 2021
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
091930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
330 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-091930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
330 PM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-091930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
330 PM EDT Tue Jun 8 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Brunswick
- When
- June 8, 4:30 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A 47 yr old man drowned attempting to rescue two children caught in a rip current. The children were eventually saved.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
- Flash Flooding and Hail in Montana, June 8, 20214 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967605.